Harvard Heart Letter

Common blood pressure drugs can trigger rare allergic reaction

People who take blood pressure drugs known as ACE inhibitors should be aware of a rare side effect that causes the lips, tongue, and face to swell. Less than one in 100 experience the reaction, known as drug-induced angioedema. The reaction is five times more common in people of African descent than those in other racial groups. Women, smokers, people ages 65 and older, and certain people with allergies to pollen are also more prone to the problem. Severe cases can lead to trouble breathing and require urgent medical treatment. 
To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »